In-Home Caretakers Need to be Aware of Dangerous Medications and Medical Devices
Even though prescription drugs and medical devices can treat a wide variety of illnesses and conditions quite effectively, some of these products can have dangerous side effects that can harm or even kill people.
While each person may react differently to medications and medical devices, there are some products that patients and caregivers need to be aware of.
Some painkillers, newer drugs that treat diabetes, and certain types of hip implants are of particular concern. Caretakers should discuss the risks with their patients and possibly with doctors, as well.
Even though Tylenol (acetaminophen) is commonly used to treat fevers and relieve pain, there are also potential dangers.
Overdosing on Tylenol can lead to acute liver failure. Overdosing can occur unintentionally when multiple products that contain Tylenol are taken at the same time.
More recently, Tylenol was linked to serious skin conditions.
It’s important for caregivers to help their patients organize their medications and double-check the active ingredients in each one.
The Centers for Disease Control recommends that people take certain measures to keep track of which drugs they are taking:
· Keep a list of medicines
· Follow directions
· Ask questions
· Keep up with blood testing recommended by a doctor
· Take painkillers, antibiotics and all medications only as directed
Many seniors have diabetes. In fact, people older than 65 make up more than a quarter of the cases in the United States. Type 2 diabetes is by far the most common form of the disease.
Since caregivers are likely to be caring for someone with diabetes, they need to be aware of the possible risks. The following drugs have been linked to serious side effects ranging from bladder cancer to pancreatic cancer:
· Byetta & Bydureon
· Januvia & Janumet
Caregivers should talk to their patients and their doctors about these prescription medications, and learn which side effects to watch for.
More than 300,000 total hip replacements are performed each year, which means caregivers need to be familiar with hip implants.
Hip implants can be made from several different types of materials. One type of implant – called metal-on-metal – can cause serious complications. Several metal hips have been recalled.
They can cause early failure of the hip and even lead to metal poisoning in patients. Manufacturers like DePuy and Stryker are facing lawsuits over their metal implants.
The FDA has alerted caretakers and patients about the safety risks associated with metal-on-metal devices. Caretakers should encourage their patients to ask their surgeons about which type of implant will be used in their surgery.
Jennifer Mesko is the managing editor of Drugwatch.com, a consumer advocacy website. She aims to keep the public informed about dangerous prescription drugs and defective medical devices.